November 12, 2014
Notes: Yadav, Dhiraj
Lowenfels, Albert B
R01 DK077906/DK/NIDDK NIH HHS/
Research Support, N.I.H., Extramural
Gastroenterology. 2013 Jun;144(6):1252-61. doi: 10.1053/j.gastro.2013.01.068.
Author Address: Division of Gastroenterology & Hepatology, University of Pittsburgh Medical Center, Pittsburgh, Pennsylvania 15213, USA. firstname.lastname@example.org
Reference Type: Journal Article
Record Number: 5268Author: Yaman, A., Kendirli, T., Odek, C., Bektas, O., Kuloglu, Z., Kologlu, M., Ince, E. and Deda, G.
Title: Valproic acid-induced acute pancreatitis and multiorgan failure in a child
Journal: Pediatr Emerg Care
Short Title: Valproic acid-induced acute pancreatitis and multiorgan failure in a child
Alternate Journal: Pediatric emergency care
ISSN: 1535-1815 (Electronic)
Accession Number: 23640149
Keywords: Abdominal Pain/chemically induced
Disseminated Intravascular Coagulation/etiology
Multiple Organ Failure/blood/*chemically induced/complications
Valproic Acid/*adverse effects
Abstract: Valproic acid (VPA) is still an important antiepileptic drug, with the broadest spectrum used in all types of seizures and syndromes. It has serious adverse effects such as hepatotoxicity, hyperammonemic encephalopathy, coagulation disorders, and pancreatitis. The incidence of VPA-associated pancreatitis has been estimated to be 1:40,000. We present a 6-year-old boy who developed acute pancreatitis (AP) and multiple-organ failure after 3 months of VPA therapy. The patient’s laboratory values showed that his kidney and hepatic function had impaired and thrombocytopenia, and coagulopathy had developed. The patient’s abdominal tomography showed a suspected appearance, which was consistent with pancreatitis. Because amylase and lipase levels were found to be high, AP was considered. The patient improved after cessation of VPA treatment. Ten days later, the patient recovered both clinically and laboratorial. Consequently, the patient was discharged with cure. In conclusion, AP is a rare, severe adverse reaction to VPA treatment. If a child, who is receiving VPA, develops abdominal pain and vomits, VPA-associated pancreatitis must be considered.